Medications Causing Hair Loss
Using medications to treat illnesses and different kind of health situations are not always have a good effects on human body but also they may have bad effects on our health. Some medicines cause excessive hair growth, changes in hair color and texture, or hair loss. Hair loss caused by medications can have an important effect on self-confidence like any other type of hair loss. However, if you stop taking the medicine, hair loss as a negative effect disappears in most cases.
How Medications Impact Hair Loss?
Medications interfere with the normal cycle of hair follicles, causing hair loss. Hair grows through the anagen phase, which lasts for 2 to 6 years. Hair rests in the telogen phase, which lasts about three months. At the end of the telogen phase, hair starts shedding and it is replaced by new hair.
Medications can cause two types of hair loss as telogen effluvium and anagen effluvium.
Telogen effluvium is the most common form of hair loss related to medications. It usually occurs within 2-4 months after receiving the medicine. This causes the hair follicles to go through resting phase (telogen) and fall out too early. People with telogen effluvium usually suffer from hair loss 30 to 70% more than the normal fall-out.
Anagen effluvium is the hair loss that occurs during the anagen phase, which is the active phase of the hair cycle. It prevents the matrix cells that produce new hairs from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the pill. Chemotherapy in cancer treatment is most common reason of drug-induced hair loss and it is a serious condition that causes most or all the hair on the head of the patient to lose as well as eyebrows, eyelashes and other body hair.
The severity of drug-related hair loss depends on the type of drug, its dosage, and the sensitivity of person against the drug.
Which Types of Medications Cause Hair Loss?
Various types of medicines are considered to hair loss, including:
- Acne medications containing vitamin A (retinoids)
- Antibiotics and antifungal drugs
- Birth control pills
- Anticlotting drugs
- Cholesterol-lowering drugs.
- Drugs that suppress the immune system
- Drugs that treat breast cancer and other cancers
- Epilepsy drugs (anticonvulsants)
- High blood pressure medications (anti-hypertensives)
- Hormone replacement therapy.
- Mood stabilizers
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Parkinson’s disease drugs.
- Thyroid medications
- Weight loss drugs.
Chemotherapy medicines usually cause anagen effluvium hair loss. These medicines can harm healthy cells, including the matrix cells, as they attack cancer cells in the body.
Hair generally begins to fall out two weeks after the start of chemotherapy and progresses more quickly after one to two months, according to the American Cancer Society. Hair loss is more severe and more frequent in people who take multiple chemotherapy drugs than those who use only one drug.
Chemotherapy medicines causing hair loss are as follow:
How Is Drug-Related Hair Loss Diagnosed and Treated?
It is important to keep an eye on all the medications you take and to consult your doctor and pharmacist for potential side effects. If your hair loss starts after a medicine you are taking, it is very likely that your hair will come out again after you have left the pill.
If stopping the medicine does not correct the hair loss, you may need to be treated with medicines such as finasteride (Propecia) or minoxidil (Rogaine), which can slow hair loss and stimulate the emergence of new hair.
There is a method that can help prevent hair loss during chemotherapy treatment. This is referred as scalp hypothermia and ice packs are placed on the scalp a few minutes before the chemotherapy. Cooling of the head skin reduces the blood flow to the hair roots; which makes it difficult for chemotherapy drugs to enter the follicular cells.
Cooling also reduces biochemical efficacy by making the hair follicles less susceptible to damage from chemotherapy drugs. A concern with this method is that the chilled area is at risk of recurrence of cancer because of the lack of full-dose medicine due to cooling vasoconstriction.
After chemotherapy treatment, the hair usually grows back up quickly, but changes in the hair can occur. In rare cases, hair may be thinner after treatment. Minoxidil can help restore hair that is slow to grow up. Some chemotherapy patients wear wigs or hats to hide their hair loss until they come out again.